WITH THE INTRODUCTION of modern diagnostic and therapeutic measures so prevalent in medicine today, new clinical syndromes inevitably emerge. This changing, dynamic medical scene challenges the most alert diagnostician. When a clinical picture arises which is foreign to previously known pathological processes, the physician responsible should be able and willing to recognize what has occurred and deal with it adequately.
Treatment of such conditions as thrombophleblitis, pulmonary embolization, coronary and carotid arterial insufficiency, as well as other forms of arteriosclerosis obliterans, has resulted in widespread use of anticoagulant therapy. Consequently, the advent of these drugs in recent years, especially the prothrombin-depressants, has precipitated a wide variety of complicating problems. The most common example is hemorrhage from one or another organ of the body.
During the past few years sporadic reports have appeared in the literature concerning an acute abdominal condition which may occur during anticoagulant therapy. Reviewing these few cases
Hafner CD, Cranley JJ, Krause RJ, Strasser ES. Anticoagulant Ileus. JAMA. 1962;182(9):947–949. doi:10.1001/jama.1962.03050480053015b
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.